Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS El Paso, TX

May 31, 1997Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 31, 1997, 6:44 PM MDT for Otero County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 6:44 PM MDT (00:44 UTC)
Expired
May 31, 1997, 7:30 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS1 KELP 010045 RRA
SVRELP
NMC035-010130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
644 PM MDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NEW MEXICO
 
   ...EASTERN OTERO COUNTY
 
AT 643 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
5 MILES TO THE EAST OF THE TOWN OF MESCALERO. THE STORM WAS MOVING
TOWARD THE SOUTHEAST AT 10 MPH. HAIL IS LIKELY WITH THIS STORM. THE
STORM IS LIKELY TO REMAIN IN RURAL AREAS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:45 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 31, 1:45 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT MAY 31 1997

FRONT NR SVC ATTM WITH MID-UPPER 50S DWPTS EAST OF THERE. CAP ONLY
DROPS TO 3 AT AROUND 90 DEGREES SO CONVECTION COULD BE EXPLOSIVE
LATE AFTRN...ASSUMING WE GET THERE.  FIRST CONVECTION OCCURRING OVR
BLACK RANGE WHERE CAP IS LESS. SHEARED BUT BACKING PROFILE WNDS AND
13.7 KFT WBZ DO NOT SUPPORT SVR EXCEPT PSBLY EAST SLOPES OF SACS AND
HIGH ELEV OF GILA WITH HAIL POSSIBLE. PRIMING OF ATMOS COULD KEEP
CONVCTN GOING FOR AWHILE TONIGHT IN CNTRL-ERN CWA SO WILL AVOID
EVENING WORDING.

LATEST MDLS MOVE FRONT EAST OF ELP BFR 12Z...BUT HIGH CAPES AND H8
MOISTURE CONVERGENCE LINGER IN ERN CWA SUNDAY.

TEMPS GOING UP WITH THE HTS.  THINK MOS MAY BE RESISTANT TO NR
RECORD TEMPS AND SLTLY TOO COOL...LIKE IT WAS YESTERDAY.  RECORD HI
TEMP FOR ELP/1 JUN IS 101. SO WILL GO ABV GUIDANCE IN WRN-CNTRL CWA
SUNDAY.                                              RAMEY/06

SILVER CITY           BB  56/ 91/ 57/ 93 2-00
TRUTH OR CONSEQUENCES BB  64/ 95/ 65/ 95 3-00
ALAMOGORDO            BB  65/ 97/ 66/ 99 3100
CLOUDCROFT            BB  49/ 78/ 50/ 78 4211
LORDSBURG             BB  59/102/L 60/103 0000
DEMING                BB  60/100/ 61/102 2000
LAS CRUCES            BB  61/ 98/ 62/ 98 2000
EL PASO               BB  68/100/ 69/100 2-00

In the hours before

Special weather statement, May 31, 4:09 PM MDT, 2 hours 35 minutes before
NMZ022>025-030>032-TXZ055-056-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT SAT MAY 31 1997

...SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
SOUTHERN NEW MEXICO AND WEST TEXAS...

ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON. WITH THE DAYTIME HEATING SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EARLY
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...FREQUENT LIGHTNING...HEAVY RAIN THAT MAY REDUCE
VISIBILITY WHEN DRIVING SO SLOW DOWN.

AT SIGNS OF AN IMPENDING STORM...TOWERING
THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING
WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR
YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER
INFORMATION.
Local storm report, May 31, 6:05 PM MDT, 39 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE EL PASO, TX
605 PM MDT SAT MAY 31 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0515 PM    ORGAN                     NM   1.75 INCH HAIL
5/31/97    DONA ANA                       REPORTED BY SPOTTER
Local storm report, May 31, 6:07 PM MDT, 37 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE EL PASO, TX
605 PM MDT SAT MAY 31 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0515 PM    ORGAN                     NM   1.75 INCH HAIL
5/31/97    DONA ANA                       REPORTED BY SPOTTER

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.